Monday, January 11, 2010

Does simvastatin cause more myopathy than the other statins?


Recent evidence suggests that the risk of severe muscle toxicity with simvastatin may be higher than that with other statins, particularly when used in combination with cytochrome P450 isoenzyme inhibitors. However, the lack of direct comparative clinical trials assessing the risk of myotoxicity among the statins in equivalent doses precludes definitive conclusions. Data sources examining low-to-moderate doses of simvastatin suggest that myotoxicity with this agent is infrequent, with rates similar to those seen with other statins. Conversely, findings from clinical trials using the maximum daily dose (80 mg) and a clinical trials database of varying doses of simvastatin suggest a possible increase in rates of myotoxicity with the 80-mg dose compared with lower doses and a higher incidence rate when compared with maximum doses of other statins.


Anonymous said...

Why does no one look at the genetic mutations of the SLCO1B1 gene which encodes the transport protein responsible for movement of statins into the liver for detoxification? There are 2 neighboring mutations in this gene that are predicted to occur in 20% to 36% of caucasian pop. (more in asian and less in african american, though no specific #'s are given) that have been implicated in cases of myopathies and myalgias. Couple of studies have noted increases in plasma statin levels from 100 to 400 times higher than "normal plasma statin levels". Following provides an indepth study of the population genetics of mutations of the SLCO1B1 gene
Abstracted fromthe above study:
2.5 Atorvastatin (V)
The SLCO1B1 genotype was significantly associated with the pharmacokinetics of atorvastatin.
In subjects with the variant c.521CC genotype, the mean AUC0-48 of the parent atorvastatin
(acid) was 144% (P < 0.001) larger than that in subjects with the reference c.521TT genotype
and 61% larger (P = 0.049) than that in subjects with the heterozygous c.521TC genotype
(Figure 12). The Cmax and AUC0-48 of atorvastatin varied 17-fold and 7-fold between individual

For those individuals who do not develop severe myalgias and continue on with the statin, think of all those pleiotrophic effects that are intensified with increased levels of statins that reach the "toxic" threshold.

Anonymous said...

I was on a low dose of Zorcor but when given with certsin antiobiotics I walked the floor all night. Then I read on internet about not mixing this antibiotic with statins. I stopped both immediately. Still have serious leg and feet cramps after day of activity. I refuse to tske anymore statins or the antibiotic that caused this serious and apparently permanent complication.